Bone Cement Linked to Toxic Reactions, Death: NHS
Hip replacement surgery involving the use of bone cement has claimed the lives of over 40 people in the U.K., according to the National Health Service (NHS). A research team from Imperial College London determined that at least 62 patients had died or experienced severe health complications following toxic reactions to bone cement used in their procedures. Specifically, a total of 41 people died, 14 had a heart attack and were resuscitated, and 7 experienced a “peri-arrest period”, where their condition became dangerous and unstable. In 55 of the 63 cases, the problem occurred within 3 minutes of the bone cement being implanted.
Problems with bone cement were first reported in 2009, but the substance continues to be frequently used during hip replacement surgery. Despite increasing evidence that the cement can cause high blood pressure (hypertension), heart attack/arrhythmia and bone cement implantation syndrome (BCIS), the surgeries were performed even though many patients were elderly and had pre-existing heart problems. Many feel the number of complications currently associated with bone cement may be just the tip of the iceberg due to underreporting.
Sir Liam Donaldson, who was chief medical officer at the NIH from 1990 to 2010, said that instructions regarding monitoring the cardiac health of patients prior to undergoing hip replacement surgery were being ignored.
“The orthopaedic surgery community seems to have concluded that the benefits of cement outweigh the risks,” Donaldson said. “The NHS needs to look at when it is really necessary to use cement and when an operation might be successful without using it. In some countries they don’t use it at all, it varies a lot across the world but in Britain it has always been standard procedure. We want to see this whole question about the use of cement opened up again and further research and evaluation of the risks.”
What is Bone Cement Implantation Syndrome (BCIS)?
BCIS is a rare but potentially life-threatening complication reported in patients undergoing hip arthroplasty surgery with bone cement. The condition has also been seen in the postoperative period in a milder form which causes hypoxia and confusion. As hip replacement surgery is becoming more common in an aging population, older patients (particularly those with pre-existing heart problems) may face an increased risk developing bone cement implantation syndrome.
- Pulmonary hypertension
- Increased central venous pressure
- Pulmonary edema
- Cardiac dysrhythmia/arrhythmias
- Cardiogenic shock
- Cardiac arrest
- Sudden death
- Fat/marrow emboli
Many cases of bone cement implantation syndrome are reversible with the help of life support, combined with treatment to maintain heart function. This involves supporting the cardiovascular system, treating right heart failure, administering oxygen, and maintaining volume support. When cement is first introduced into the femoral shaft and for approximately 10 minutes thereafter, the anesthesiologist must be cautious about administering anesthesia until the patient’s arterial blood pressure returns to its initial level.
When symptoms of bone cement implantation syndrome occur, the anesthesiologist can administer fluid to augment right ventricular preload. In cases where central venous pressure increases, the anesthesiologist may discontinue fluid loading. Direct-acting vasopressors, such as phenylephrine or norepinephrine, can be used to help restore aortic perfusion. This process decreases the risk of right ventricular ischemia and improves right ventricular function.
Lawsuit Filed Over Bone Cement Death
Johnson & Johnson’s Synthes unit and its former subsidiary Norian Corp. were recently sued by the family of a woman who died during an unapproved bone cement trial. Lois L. Eskind died in January 2003, after a doctor injected Synthes’s Norian SRS drug mixed with barium sulfate into her spine. Minutes after the substances leaked into her venous system she had a fatal cardiac arrest, according to the lawsuit, which was filed in Philadelphia federal court by her daughter, Eva Sloan.
Synthes, Norian and the operating surgeon “concealed the illegality, experimental nature and substantial risks of the surgery,” Sloan alleged in the lawsuit. The complaint makes claims of wrongful death, negligence and fraud. The case is: Sloan v. Synthes Inc., 12-cv-04286, U.S. District Court, Eastern District of Pennsylvania (Philadelphia).
Contact us today to speak to an experienced food poisoning attorney to learn more about your legal rights.